Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

Not diagnosed with ADD/ADHD yet need stimulants

Hello, I am a 40 year old female who has battled severe depression, anxiety and insomnia for the last 20 years or so. I have never been able to sleep if I don't take quite a cocktail of sleep meds both prescribed and OTC. I have been on and still on 12.5mg Ambien CR, Seroquel 300mg, Xanax 4mg, and then on my own still need about 50-75mg of Benadryl. This is to sleep for about 5 hours and I am on the petite size...currently 5'1 tall and 110 pounds. So every morning I can barely feel completely awake even though I am on disability so I could easily have 8-10 hours of sleep nightly but I physically will not sleep no matter how much meds I take or how long I lay in bed. Anyways I am disabled due to chronic migraines, 3-4 weekly and so my entire med list consists of: Lamictal 200mg/a day, Xanax 2mg/4 a day(which I only take 2 pills/4mg during the day to save 2 pills/4mg for the night), Ambien CR 12.5mg/night, and then as needed: Imitrex Injections, Phenergan 25mg, and Zanaflex 4mg all for the episodes of migraines. Between the insomnia, depression, and just general crappy health in general I have been unable to function at all during the days and usually not leave my bedroom only to use the bathroom. It has gotten so bad that my husband wants a divorce since I don't work he at least expects a decently clean house and dinner made and occasional sex. I do none of this. I have a 11 year old daughter who comes home from school 90% of the time to a mom who is still in the same pajamas for days, not much social interaction, and one who can't even drive her to a karate class or any activity. I do see a neurologist, and my psychiatrist. My psychiatrist not only prescribes all my meds except for the migraine meds but I see her weekly for therapy too. For a month now she first suggested a stimulant to help with the daytime fatigue and overwhelming depressive behaviors I am having with starting me on Adderall 10mg twice a day before 4:00pm. After two weeks on this med and dose I found myself trying to take 2 at once to see if it would work since I felt absolutely nothing taking 1 10mg tablet twice during the day. I swear I do not abuse medication but whether my body can't absorb medication or I'm just defective I know that most people on the shear amount of different meds I take daily and then the dosages, it should be obvious that I'm highly medicated. But I'm not at all. I all but pleaded with my psych doctor to either change me to a different stimulant type medication since I do not have ADD/ADHD but since I had taken Provigil then Nuvigil back when they first came out like 10 plus years ago, she had said that unless I had narcolepsy or a diagnosed sleep disorder besides insomnia I would not be approved for them. She instead increased the Adderall to 30mg tablets/twice daily. At first I was so nervous since that's a 40mg increase and even the pharmacist called her to check the script, but I am now two weeks on this dose and I swear its like I am not taking it at all. I am sure its not a tolerance issue at this point(a little over a month since first dose) but WHY is it NOT helping me at all??Even with trouble in my marriage and a husband that doesn't even like taking a Tylenol once in a blue moon for a light headache or anything, he was really worried that any amount of Adderall was a bad idea with all my sleep problems and this is just from the general info most of us know about the drugs like Adderall or any medication that had amphetamine somewhere in it, and yet he is dumbfounded at my lack of any reaction to the Adderall and deep down was hoping that possibly the Adderall could help me start functioning as a "normal" housewife and mother. All of these issues have left me with 4 separate in-patient psychiatric wards in the last 3 years and just one volunteer. The others well were purposely overdoses with the intent of wanting to be gone. I don't know what will happen this week when I see my psych and tell her how I am still not feeling any better with the Adderall. I have been very lucky to find this doctor which I have been with for about 2 years now mainly because I feel 100% trustful that when I tell her about the "real" amounts of medications and how I take them, there is no feeling of being thought of as a "drug seeker" which has sadly happened way too many times in the past with past doctors. And these are doctors who kept me on the large amounts of meds and doses while I was in-patient care and only given the meds in a extremely monitored schedule and then comment on how they were surprised that indeed I have been taking these meds as often as prescribed on my own, and yet I am up all night in my hospital room, and completely exhausted yet not in a fog or "drugged" state during the day. Please is there anyone that has had the same issues with meds? I don't know what else is left and once again feel like just taking the rest of the Adderall, etc. all at once and being done with it all. Sorry this is so long but this is how my mind functions, racing yet with no concentration. Please any help could save a life here.
3 Responses
189897 tn?1441130118
COMMUNITY LEADER
   You may not be diagnosed with ADHD, but you sure have a lot of the symptoms.  
    Now, its possible that all the other meds you are taking, cause you not to feel the effects of a 30mg tablet of Adderall - but unlikely.  Most people on that dose would be supercharged - unless you had AD/HD.  Even if you were a very slow metabolizer, you should feel something.   I know of people with ADHD,  who have had to go to 100mg a day, before feeling the effects.  And granted, you reaction to meds certainly doesn't prove anything.  But, it should lead one to wonder.  Anxiety, depression, sleeplessness are all very common to AD/HD.   And I have seen so many stories of adult women who were undiagnosed (usually with ADD) who did not finally get the correct diagnosis till late in life.  Many times they were so fed up with the depression and anxiety (by the way, anxiety will cause those headaches), that they finally started researching ADD or after their child was diagnosed - a light went off for them.
    So, I definitely thing it would be worth your time to check out these two links on adult ADHD.
          http://www.additudemag.com/slideshow/139/slide-1.html
          http://www.additudemag.com/slideshow/20/slide-1.html
   If this seems possible then you might want to check out the following and ADHD and depression - http://www.additudemag.com/adhd/article/11041.html?utm_source=eletter&utm_medium=email&utm_campaign=November
       And finally, this short video by Dr Charles Parker on what happens if you treat only one part of the problem - https://www.youtube.com/watch?v=Wsj219F9M2Q.   Along with another one of his videos on medication sensitivity - https://www.youtube.com/watch?v=faDrPzthGxc&list=PL321-bGRTfd9xcGzJtPGu6neFvnLVo2LO&index=2
    I hope this is enough for you to get a discussion started with your psyc.  I do have more info if needed.   Keep in touch and let me know how the next meeting goes - of if you have any questions.  Best wishes.
189897 tn?1441130118
COMMUNITY LEADER
    I was researching your sleeping problems in Dr. Parkers book, New ADHD Medication rules.  I noticed he said that Benadryl often brings a hanover the next day. (possible headache cause?) And that it also blocks the the 2D6 pathway which causes a stimulant accumulation (144).  This means that the Adderall drug doesn't seem to be working, then after awhile it accumulates to the point where you get rage, mind racing, sleep deprivation (p72).
Avatar universal
Very good post/answers sandman. Sadly I know from experience that high dose adderall will exacerbate preexisting depression and or bipolar. I've had more manic episodes than I care to think about. Adderall has its place in medical treatment. But if you are not add,  it can really ruin your life. It quickly ***** the life out of you. You will feel 100 years old, and soon look like it.
Another good point sandman had was the benadryl. Too much will lead to over stimulation. And the combo of all your meds could be canceling each other out
I feel for you so much. Try if you can to stay away from stimulants
please pm me if you need support
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?